Please use this identifier to cite or link to this item: http://hdl.handle.net/2445/101120
Title: Differential trophic traits between invasive and native anuran tadpoles
Author: San Sebastián, Olatz
Pujol-Buxó, Eudald
Garriga, Núria
Richter-Boix, Álex
Llorente, Gustavo A.
Keywords: Anurs
Alimentació animal
Invasions biològiques
Anura
Animal feeding
Biological invasions
Issue Date: 23-Jun-2015
Publisher: Regional Euro-Asian Biological Invasions Centre
Abstract: How trophic resources are managed is a key factor in our understanding of the success of invasive species. In amphibians that usually occupy ephemeral ponds, the capacity to acquire resources and food selection are especially important because as a pond dries, the larval density increases and food resources are limited. Abundant and high-quality food can increase the final size and reduce the duration of development of amphibians. The aim of this work was to assess the trophic traits of tadpoles of the invasive (originally North African) anuran Discoglossus pictus compared to those of native European Epidalea calamita tadpoles under laboratory conditions. Food of two different levels of quality was supplied, and the feeding activity and food preference of the two species were analysed alone and in co-occurrence. D. pictus was capable of modifying its behaviour and food preferences; while E. calamita displayed much milder differences between treatments. Both alone and in co-occurrence with the native species, the invasive tadpoles obtained higher feeding activity values and showed a stronger preference for high-quality food. Additionally, when high densities of the two species shared food resources, the feeding activity results indicated potential displacement of the native tadpoles to lowquality resources. D. pictus thus presents trophic traits that are favourable for invasion and could limit the fitness of E. calamita when resources are limited or there is a risk of pond desiccation.
Note: Reproducció del document publicat a: http://dx.doi.org/10.3391/ai.2015.10.4.10
It is part of: Aquatic Invasions, 2015, vol. 10, num. 4, p. 475-484
Related resource: http://dx.doi.org/10.3391/ai.2015.10.4.10
URI: http://hdl.handle.net/2445/101120
ISSN: 1798-6540
Appears in Collections:Articles publicats en revistes (Biologia Evolutiva, Ecologia i Ciències Ambientals)

Files in This Item:
File Description SizeFormat 
660220.pdf335.38 kBAdobe PDFView/Open


This item is licensed under a Creative Commons License Creative Commons